Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Chicago, IL

June 28, 2003Grundy County, Kankakee County, Livingston County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 28, 2003, 5:31 PM CDT for Grundy County, Kankakee County, Livingston County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 5:31 PM CDT (22:31 UTC)
Expired
Jun 28, 2003, 6:00 PM CDT
In force
29 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Grundy County, IL, Kankakee County, IL, Livingston County, IL

The radar

The Chicago radar (KLOT), 53 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 282231
SVRLOT
ILC063-091-105-282300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
528 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN CENTRAL ILLINOIS
  KANKAKEE COUNTY IN NORTHEAST ILLINOIS
  GRUNDY COUNTY IN NORTHEAST ILLINOIS

* UNTIL 600 PM CDT

* AT 528 PM CDT A SEVERE THUNDERSTORM WAS LOCATED OVER FAR SOUTHWEST 
  GRUNDY COUNTY NEAR KINSMAN...MOVING EAST SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  LIVINGSTON COUNTY...GRUNDY AND KANKAKEE COUNTIES.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.
  WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN TREE LIMBS AND POWER
  LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK STRUCTURES...AND PUSH
  TRUCKS OFF THE HIGHWAY.

LAT...LON 4131 8860 4112 8859 4103 8805 4116 8807
$$

KAPLAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:45 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 28, 2:45 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 PM CDT SAT JUN 28 2003

PUBLIC DISCUSSION FOR AFTERNOON ZONES...

MAIN WX PROBLEM NXT 6 HRS OR SO WILL BE CHASING MARGINALLY SVR TSTMS
AROUND. MAIN BAND OF STMS HAVE FORMED ON OLD CONVERGENCE LINE LEFT
FROM EARLIER CONVECTION.  HAIL APPEARS TO BE THE MAIN THREAT WITH
THESE STMS...HOWEVER...TRAINING ECHOES S OF I-80 MAY RESULT IN
LOCALIZED FLOODING.  OVERALL...WILL GENLY GO WITH UNQUALIFOED
MENTION OF SCT TSTMS THROUGH THIS EVENING...THEN CLRG OVERNIGHT.
ONE VORT MAX IS NOW MOVG INTO WRN LWR MI.  ANOTHER...WEAKER
DISTURBANCE IS LOCATED TO S OF LSE WITH SOMEWHAT MORE CONCENTRATED
MOISTURE CONVERGENCE ASSD WITH THIS FEATURE NOW MOVG INTO SWRN WI.
AM LOOKING FOR THESE FEATURES TO BE MAIN FOCUS FOR CONTD TSTM DVLPMT
INTO THIS EVENING.  INSTABILITY ACROSS FA INTO THIS EVENING WOULD
SUPPORT A FEW STORMS THAT COULD BRIEFLY PRODUCE 1 INCH HAIL.

OVERNIGHT...STMS EXPECTED TO DMNISH A FEW HRS AFT SS...THEN DRYING
MOVES IN AS HI PRES RDG NOW OVER WRN DAKS BUILDS TWD MID MS VLY.
THIS IS TO PROVIDE SUBSIDENT CONDITIONS WITH LGT FLOW ACRS AREA THRU
TUES.  BY WED-THUR...SLY TO SWLY FLO TO INCRS AND USHER IN
WARMER...MORE SUMMERLIKE TEMPS/HUMIDITY FOR LATTER HALF OF WEEK.
AT PRESENT...NEXT WX SYS NOT EXPECTED TO AFFECT AREA UNTIL AFTER
MIDWEEK.  MDLS CONSISTENT IN BUILDING HOT DOME OVER HI PLAINS BY MID
WEEK WITH A SERIES OF LOWS MOVING THRU SRN CAN.  COLD FRONT
CURRENTLY FCST TO MOVE THRU TWD END OF WEEK SO WILL KEEP TSTM CHC IN
FOR FOURTH.

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jun 28, 4:30 PM CDT, 1 hour 1 minute before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-291100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.

THE ATMOSPHERE OVER THE REGION WILL REMAIN UNSTABLE ENOUGH THROUGH
THIS EVENING TO SUPPORT THUNDERSTORM DEVELOPMENT.  THESE STORMS MAY
BRIEFLY PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS TO 60 MPH IN
ISOLATED COVERAGE.

THE THUNDERSTORMS ARE EXPECTED TO WEAKEN AND DISSIPATE SOON AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE NEXT THREAT OF THUNDERSTORMS APPEARS TO BE LATE IN THE UPCOMING
WEEK...ABOUT THURSDAY NIGHT OR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Jun 28, 3:51 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
351 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    4 W BONFIELD              IL   1 INCH HAIL
06/28/03   KANKAKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0330 PM    4 W BONFIELD              IL   WIND DAMAGE
06/28/03   KANKAKEE                       SIX INCH DIAMETER TREE
                                          BRANCHES DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jun 28, 4:30 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    7 E KANKAKEE              IL   WIND DAMAGE
06/28/03   KANKAKEE                       LARGE TREE BRANCHES
                                          DOWN ACROSS ROAD NEAR
                                          ROUTES 1 AND 17.
                                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:16 PM CDTSevere Thunderstorm WarningLOTWill29 min
Jun 28, 3:41 PM CDTSevere Thunderstorm WarningLOTKankakee34 min
Jun 28, 4:43 PM CDTSevere Thunderstorm WarningLOTLaSalle32 min
Jun 28, 5:30 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.